Alert archive / Ohio / Flash Flood Warnings in 2006

Flash Flood Warning 44, NWS Wilmington, OH

October 4, 20064 counties in Ohio

NWS Wilmington, OH issued this flash flood warning at Oct 4, 2006, 10:53 PM EDT for 4 counties in Ohio. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2006, 10:53 PM EDT (02:53 UTC)
Expired
Oct 5, 2006, 1:00 AM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Fayette County, OH, Highland County, OH, Pike County, OH, Ross County, OH

The radar

The Cincinnati radar (KILN), 57 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 10:55 PM EDTFLASH FLOODGreenfield, OHEVACUATIONS AND RESCUES DUE TO HIGH WATER
Oct 4, 11:20 PM EDTFLASH FLOODWashington Court House, OHCREEKS AND STREAMS OVER BANKS
Oct 4, 11:50 PM EDTFLASH FLOODBainbridge, OHRESCUES AND EVACUATIONS DUE TO HIGH WATER
Oct 4, 11:55 PM EDTFLASH FLOODWaverly, OHROADS CLOSED AND EVACUATIONS DUE TO HIGH WATER. BRIDGE ON SR 515 CLOSED DUE TO DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 050255
FFWILN
OHC047-071-131-141-050500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1053 PM EDT WED OCT 4 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN CENTRAL OHIO
  HIGHLAND COUNTY IN SOUTHWEST OHIO
  PIKE COUNTY IN SOUTHWEST OHIO
  ROSS COUNTY IN SOUTHWEST OHIO

* UNTIL 100 AM EDT

* AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED   
  AREA. RADAR ESTIMATED THAT 3 TO 5 INCHES OF RAIN HAD FALLEN ACROSS 
  MUCH OF THE AREA SO FAR THIS EVENING. 

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER   
  1 TO LOCALLY 2 INCHES POSSIBLE THROUGH 100 AM EDT. RUNOFF FROM     
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...CHILLICOTHE...
GREENFIELD...WASHINGTON COURT HOUSE...WAVERLY...BAINBRIDGE...
CYNTHIANA...JEFFERSONVILLE AND NORTH FOLK VILLAGE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS...ESPECIALLY IF VISIBILITY IS RESTRICTED
DUE TO HEAVY RAIN. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY
AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

LAT...LON 3934 8292 3904 8288 3917 8353 3968 8362

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 9:57 PM EDT, 56 minutes earlier.

Area forecast discussion, Oct 4, 9:57 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
957 PM EDT WED OCT 4 2006

.SHORT TERM /REST OF TONIGHT/...
EAST-WEST ORIENTED FRONTAL BOUNDARY HAS DROPPED SOUTH TO NEAR
THE OHIO RIVER. A BAND OF POST FRONTAL SHOWERS AND THUNDERSTORMS
HAS DEVELOPED AHD OF UPPER S/W IN AREA OF FAVORABLE 8H CONVERGENCE
WHERE ELEVATED INSTBY EXISTS. EXPECT THIS AREA OF CONVECTION TO
DROP SE THRU THE FA LATE TNGT/EARLY THU. HAVE DROPPED SEVERE
MENTION BUT HEAVY RAIN WILL REMAIN POSSIBLE TNGT. NO OTHER CHANGES
TO THE FCST.

&&

.PREV DISCUSSION...
 /ISSUED 836 PM EDT WED OCT 4 2006/

AVIATION /00Z-24Z/...
ADJUSTED TO KEEP SHOWERS AND THUNDERSTORMS IN A LITTLE LONGER DUE
TO RECENT DEVELOPMENT OVER NORTHERN INDIANA. THIS ACTIVITY SHOULD
BE WINDING DOWN RAPIDLY AFTER 06Z WITH SOME SHOWERS AND LIGHT
RAIN LINGERING THROUGHOUT THE NIGHT, AT THIS TIME...THE FRONT IS
STILL EXPECTED TO TRANSVERSE THE TERMINALS NORTH TO SOUTH 01Z-
05Z. MVFR VISIBILITIES AND CEILINGS ARE LIKELY WITH THE STORMS.

NUMERICAL MODELS ARE IN GOOD AGREEMENT WITH MVFR CEILINGS
DEVELOPING BEHIND THE FRONT AND PERSISTING INTO THE LATE MORNING
OR EARLY AFTERNOON HOURS. IFR CEILINGS AND VISIBILITIES ARE
POSSIBLE OVER CENTRAL OHIO AFTER 09Z ASSOCIATED WITH THE MOISTURE
FROM THE HEAVY RAIN WHICH FALL OVER THE AREA EARLIER THIS EVENING.
HOWEVER, NOT CONFIDENT ENOUGH TO FORECAST AT THIS TIME. SURFACE
WINDS WILL SWITCH FROM SOUTHWEST TO NORTH AND NORTHEAST BEHIND THE
FRONT AND GUST TO 15 TO 20KT.

HA

PREV DISCUSSION...
 /ISSUED 357 PM EDT WED OCT 4 2006/

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
POSITIVELY TILTED UPPER LEVEL TROF TO TRACK EAST/SE THROUGH THE
GREAT LAKES EARLY TONIGHT. SURFACE COLD FRONT FROM EXTREME NW
OHIO...NRN INDIANA INTO THE SRN PLAINS. THIS FRONT TO DROP SE
THRU THE REGION THIS EVENING. MODERATE INSTBY HAS DEVELOPED AHD
OF THIS FRONT WITH SBCAPES OF 1500-2000 K/KG. LAPS SOUNDINGS SHOW
A CAP WHICH HAS INHIBITED THE DEVELOPMENT OF WIDESPREAD DEEP
CONVECTION. AS THE FRONT NUDGES CLOSER EXPECT CAP TO BE ERODED AND
TSTMS TO DEVELOP. WITH DRY AIR IN THE MID LEVEL...DELTA THETA E
VALUES AROUND 25K WL EXIST THIS EVENING. THIS POINTS TO THE
POTENTIAL FOR DAMAGING WINDS. ALSO...WET BULB ZERO VALUES AROUND
9K FEET AGL INDICATE THE POTENTIAL FOR HAIL. BASED ON TRENDS AND
LATEST RADAR MOSAIC HAVE SLOWED DOWN THE ONSET OF PRECIP IN THE
FAR SOUTH.

IN THE WAKE OF THIS FRONT LOW LEVEL MOISTURE ADVECTS IN AND SHUD
KEEP THE AREA MOSTLY CLOUDY TNGT. IN LOW LEVEL NERLY CAA FLOW HAVE
HELD ONTO CLDS A LTL LONGER THURSDAY WITH CLEARING THU NIGHT.

IN NWRLY FLO ALOFT SURFACE HIGH PRESS OF CANADIAN ORIGIN TO BUILD
ACRS THE GREAT LAKES THURSDAY AND FRIDAY. MODEL SOLN/S HOLDING
ONTO SOME POST FRONT SHOWERS EARLY THU. FOR NOW HAVE KEPT THU
MRNG DRY BUT CONFIDENCE IS NOT OVERLY HIGH THAT THIS WL VERIFY.

TEMP WISE...PREFER LOWS A LTL WARMER THAN MAV GUID TNGT DUE TO
CLOUD COVER AND A LTL BLO DURG THE DAY THU DUE TO THESE CLDS.
WITH CLEARING EXPECTED THU NIGHT HAVE GONE SLIGHTLY BLO GUID.
CONTD THIS TREND GOING A LTL BLO GUID WITH FRIDAY/S HIGHS.

LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL EXTEND ACROSS THE REGION THROUGH THE WEEKEND. A
WEAK COLD FRONT WILL PASS ON MONDAY. FORCING AND MOISTURE LOOK
MINIMAL. HAVE ONLY KEPT SLIGHT CHANCE POPS FOR THE NORTHERN ZONES.
ANOTHER HIGH WILL MOVE ACROSS THE GREAT LAKES ON TUESDAY. THERE ARE
SOME DISCREPANCIES IN MODEL SOLUTIONS FOR WEDNESDAY. AT THIS POINT
IT APPEARS THAT A COLD FRONT WILL CROSS THE REGION BRINGING A CHANCE
OF SHOWERS. WITH UNCERTAINTY HAVE LIMITED THIS TO LOW CHANCE POPS.

AVIATION /18Z-18Z/...
HAVE ADJUSTED TAFS TO REFLECT SLOWER PROGRESSION OF THE COLD
FRONT. AT THIS TIME...THE FRONT SHOULD TRANSVERSE THE TERMINALS
NORTH TO SOUTH 01Z-05Z. MVFR VISIBILITIES AND CIGS ARE LIKELY WITH
THE STORMS.

LOOKING AT FCST SNDG PROFILES...OBS AND SAT...IT STILL APPEARS
THAT MVFR CIGS WILL SETTLE IN BEHIND THE FRONT. CIGS MAY BECOME
VFR AT THE NORTHERN TERMINALS LATE IN THE PERIOD. SW WINDS WILL
GUST NEAR 20 KTS AT TIMES...TURN NE BEHIND THE FRONT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Oct 4, 5:26 AM EDT, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
526 AM EDT WED OCT 4 2006

INZ050-058-059-066-073>075-OHZ026-034-035-042>046-051>056-060>062-
070>072-050930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-HARDIN-
MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-BUTLER-WARREN-CLINTON-
526 AM EDT WED OCT 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY THIS
AFTERNOON AND EARLY EVENING. A LINE OF THUNDERSTORMS IS EXPECTED
TO DEVELOP ALONG THIS FRONT...AND WINDS WITH THE INITIAL LINE MAY
GUST TO 40 MPH. BEHIND THIS FRONT...THUNDERSTORM ACTIVTY WILL NOT
BE AS ORGANIZED...BUT GUSTY WINDS ARE STILL EXPECTED ALONG WITH
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

INZ080-KYZ089>100-OHZ063>065-073-074-077>082-088-050930-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-FAYETTE OH-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
526 AM EDT WED OCT 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...
SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY LATE THIS
AFTERNOON...MORESO IN THE EVENING HOURS. A LINE OF THUNDERSTORMS IS
EXPECTED TO DEVELOP ALONG THIS FRONT...AND WINDS WITH THE INITIAL
LINE MAY GUST TO 40 MPH. ABUNDANT SUNSHINE THIS MORNING AND
AFTERNOON MAY CHARGE THE ATMOSPHERE...ALLOWING SOME STORMS TO
BECOME STRONG ENOUGH TO SUPPORT LARGE HAIL. BEHIND THE
FRONT...THUNDERSTORM ACTIVTY WILL NOT BE AS ORGANIZED...BUT GUSTY
WINDS ARE STILL EXPECTED ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EARLY
EVENING.

In the hours before

Local storm report, Oct 4, 5:56 PM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
556 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     COLUMBUS                39.99N 82.99W
10/04/2006                   FRANKLIN           OH   TRAINED SPOTTER

            NUMEROUS TREES DOWN NEAR OHIO STATE UNIVERSITY CAMPUS

0539 PM     TSTM WND DMG     1 SE JEFFERSONVILLE     39.64N 83.54W
10/04/2006                   FAYETTE            OH   LAW ENFORCEMENT

            OVERTURNED SEMI ON I-71 NEAR JEFFERSONVILLE

0541 PM     HAIL             6 NW WASHINGTON COURT H 39.60N 83.51W
10/04/2006  E0.75 INCH       FAYETTE            OH   LAW ENFORCEMENT

0541 PM     TSTM WND DMG     6 NW WASHINGTON COURT H 39.60N 83.51W
10/04/2006                   FAYETTE            OH   FIRE DEPT/RESCUE

            NUMEROUS TREE LIMBS DOWN ALONG SR 41 BETWEEN
            JEFFERSONVILLE AND WASHINGTON COURT HOUSE

&&

HAWBLITZEL
Local storm report, Oct 4, 5:59 PM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
559 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             COLUMBUS                39.99N 82.99W
10/04/2006  E0.75 INCH       FRANKLIN           OH   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN DOWNTOWN COLUMBUS

0555 PM     TSTM WND DMG     COLUMBUS                39.99N 82.99W
10/04/2006                   FRANKLIN           OH   TRAINED SPOTTER

            TREES DOWN IN DOWNTOWN COLUMBUS

&&

HAWBLITZEL
Local storm report, Oct 4, 7:03 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
703 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             13 NW COLUMBUS          40.12N 83.16W
10/04/2006  E1.75 INCH       FRANKLIN           OH   TRAINED SPOTTER

            GOLFBALL SIZE HAIL ALONG I-270 ON NORTHWEST SIDE OF
            COLUMBUS

0659 PM     HAIL             COLUMBUS                39.99N 82.99W
10/04/2006  M1.75 INCH       FRANKLIN           OH   TRAINED SPOTTER

            GOLF BALL SIZE HAIL NEAR THE OHIO STATE UNIVERSITY CAMPUS

&&

HAWBLITZEL
Local storm report, Oct 4, 7:14 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
714 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             COLUMBUS                39.99N 82.99W
10/04/2006  E1.25 INCH       FRANKLIN           OH   TRAINED SPOTTER

            DIME TO HALF DOLLAR SIZE HAIL IN DOWNTOWN COLUMBUS. HAIL
            COVERING THE GROUND IN SEVERAL LOCATIONS ACROSS COLUMBUS.

&&

HAWBLITZEL
Local storm report, Oct 4, 7:23 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
723 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             GAHANNA                 40.03N 82.88W
10/04/2006  E1.75 INCH       FRANKLIN           OH   TRAINED SPOTTER

            GOLF BALL SIZE HAIL COVERING THE GROUND

0715 PM     TSTM WND DMG     PATASKALA               40.00N 82.67W
10/04/2006                   LICKING            OH   LAW ENFORCEMENT

            *** 1 INJ *** DAMAGE TO TRAILER HOME. 1 INJURED.

&&

HAWBLITZEL
Local storm report, Oct 4, 9:38 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
938 PM EDT WED OCT 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             2 N BLACKLICK ESTATES   39.93N 82.86W
10/04/2006  E1.50 INCH       FRANKLIN           OH   TRAINED SPOTTER

            COVERING THE GROUND

0759 PM     HAIL             10 S CHILLICOTHE        39.19N 82.99W
10/04/2006  E0.88 INCH       ROSS               OH   TRAINED SPOTTER

            NICKEL SIZE HAIL IN SOUTHERN ROSS COUNTY

0850 PM     HAIL             6 N CONNERSVILLE        39.74N 85.14W
10/04/2006  E1.00 INCH       WAYNE              IN   TRAINED SPOTTER

            QUARTER SIZE HAIL AND STREET FLOODING ACROSS NORTHERN
            FAYETTE COUNTY

&&

HAWBLITZEL

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:45 PM EDTFlash Flood WarningILNFayette, Ross2 hr

Nearby

Flash Flood Warnings in Ohio, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.